High cholesterol: Nutritionist reveals top prevention tips
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
Statins are a drug people take largely to reduce cholesterol and prevent or delay strokes and heart attacks. The Mayo Clinic lists several side effects to “check with your doctor immediately” if you experience them.
A key one is if you spot a rash on your skin. You might also notice hives or feel itchy, all of which are signs you should consult a doctor about.
Other potential side effects on your skin include blistering, peeling, or loosening of the skin and red skin lesions, often with a purple centre.
Some people may experience an increased sensitivity to touch or pain, or pinpoint red spots on the skin.
Statins can sometimes interact with other medicines, increasing the risk of unpleasant side effects, such as muscle damage.
According to the NHS, your doctor should discuss the risks and benefits of taking statins if they’re offered to you.
It is thought that more than seven million Britons take these drugs. Atorvastatin, a type of statin, is prescribed to people with high cholesterol.
You usually have to continue taking statins for life because if you stop taking them, your cholesterol will likely return to a high level within a few weeks.
It should also be noted that many people who take statins experience no or very few side effects.
The Yellow Card Scheme allows you to report suspected side effects from any type of medicine you’re taking.
It’s run by a medicines safety watchdog called the Medicines and Healthcare products Regulatory Agency (MHRA).
The purpose of the scheme is to provide an early warning that the safety of a medicine or a medical device may require further investigation.
Reports can be made for all medicines including vaccines, blood factors and immunoglobulins, herbal medicines and homeopathic remedies.
Nonetheless, if you think you’re experiencing side effects from statins, you should not just stop taking the pills, the Mayo Clinic warns.
The site adds: “Talk to your doctor to see if a change of dosage or even a different type of medication might be helpful.”
To relieve side effects which are thought to be caused by statins, your doctor may recommend several options.
This might entail changing your dose, or switching to another statin drug.
Statins can help lower the level of low-density lipoprotein (LDL) cholesterol in the blood, which is often referred to as “bad cholesterol”.
Statins reduce the production of it inside the liver.
Having a high level of LDL cholesterol is potentially dangerous, as it can lead to a hardening and narrowing of the arteries, according to the NHS.
“A review of scientific studies into the effectiveness of statins found around one in every 50 people who take the medicine for five years will avoid a serious event, such as a heart attack or stroke, as a result,” the health body adds.
Source: Read Full Article